Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 174, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 23, 2018, 4:22 PM CDT for Carroll County, Grenada County, Leflore County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 4:22 PM CDT (21:22 UTC)
- Expired
- May 23, 2018, 5:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, MS, Grenada County, MS, Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 160 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285
WUUS54 KJAN 232122
SVRJAN
MSC015-043-083-232215-
/O.NEW.KJAN.SV.W.0174.180523T2122Z-180523T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
422 PM CDT WED MAY 23 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northwestern Carroll County in north central Mississippi...
Southwestern Grenada County in north central Mississippi...
Northeastern Leflore County in north central Mississippi...
* Until 515 PM CDT.
* At 422 PM CDT, a severe thunderstorm was located near Leflore, or
13 miles southwest of Grenada, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leflore, Jefferson, Money, Teoc, Malmaison, Avalon and Holcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3368 8980 3352 9001 3359 9016 3371 9026
3374 9025 3374 9024 3376 9020 3373 9023
3372 9022 3372 9020 3373 9020 3372 9014
3381 9014 3381 8998
TIME...MOT...LOC 2122Z 128DEG 1KT 3367 9001
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
814
WWUS54 KJAN 232202
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
502 PM CDT WED MAY 23 2018
MSC043-083-232211-
/O.CAN.KJAN.SV.W.0174.000000T0000Z-180523T2215Z/
Grenada MS-Leflore MS-
502 PM CDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRENADA AND
NORTHEASTERN LEFLORE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3352 9001 3356 9010 3360 9010 3361 9012
3362 9011 3364 9011 3365 9010 3367 9012
3368 9012 3368 8981
TIME...MOT...LOC 2201Z 128DEG 1KT 3368 9002
$$
MSC015-232215-
/O.CON.KJAN.SV.W.0174.000000T0000Z-180523T2215Z/
Carroll MS-
502 PM CDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN CARROLL COUNTY...
At 501 PM CDT, a severe thunderstorm was located over Leflore, or 13
miles southwest of Grenada, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jefferson, Avalon, Teoc and Malmaison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3352 9001 3356 9010 3360 9010 3361 9012
3362 9011 3364 9011 3365 9010 3367 9012
3368 9012 3368 8981
TIME...MOT...LOC 2201Z 128DEG 1KT 3368 9002
HAIL...1.00IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:41 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 23, 2:41 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Jackson MS 241 PM CDT Wed May 23 2018 .DISCUSSION... Today and Tonight...Not to sound like a broken record, but the warm and humid conditions will persist across the ArkLaMiss through the forecast period. Convection from this afternoon will continue to develop through early evening, before gradually beginning to dissipate after sunset and daytime heating wanes. With such a deeply moist and unstable airmass over the region, a few strong storms are possible during the rest of the afternoon, with an isolated storm potentially reaching severe limits. Gusty winds will be the primary concern with such storms, but small hail can't be ruled out. Frequent cloud to ground lightning strikes and very heavy downpours can both be expected. Scattered clouds will linger across a good portion of the forecast area overnight. While I won't rule out a stray shower during the overnight hours, it currently looks like most of the activity will have subsided by midnight. Overnight lows will remain on par with those observed the past several night, as they fall into the upper 60s to lower 70s. Currently, Thursday looks to yet again be a carbon copy of the previous day. Highs will warm to around 90 under partly to mostly cloudy skies. As the warming ensues and our atmosphere further destabilizes, scattered to numerous showers and storms will begin developing across the forecast area. As we've seen the past few days, a few strong storms look possible, with an isolated storm reaching severe limits not entirely out of the question. /19/ .Thursday night through Tuesday: The primary focus will be for a summer like pattern with scattered convection until we get to the weekend into early next week for a subtropical or tropical like disturbance tracking from the northern gulf. There will be some ridging followed by some troughiness with weak flow over the forecast area through the period. Pwats will from around 1.8 inches until we get into the later half of the weekend into early next week with amounts exceeding 2 inches. For Thursday into Friday look for scattered convection during the heat of the day which will decrease some the evening. This will change as we get richer moisture coming out of the gulf with the subtropical or tropical feature settling in the northern gulf. Expect thunderstorm coverage to increase and to last through the night during the weekend into early next week. With daytime heating, good instability and light flow through the atmospheric column isolated strong to severe storms will be possible with some microburst potential for gusty winds. Also with light flow could also get slow moving storms with locally heavy rainfall, esp when they train over the same area for flash flooding issues. As far as the gulf disturbance is concern models and their ensembles have a range of solutions from landfall off the southeast Louisiana coast to northwest Florida. If it goes a more eastern route we will be less affected by any heavy rainfall, and vice versa if the route goes closer to the area we could get more effected by heavy rainfall. WPC has the low pressure disturbance making landfall on the Southeast Louisiana coast and tracks it west across Southern Louisiana. NHC projects a 60 percent chance of the system becoming a tropical depression in 5 days in the northern gulf. We will continue to monitor this system in future model runs. Daily highs will be in the 80s. Nightly lows will be around the middle 60s to the lower 70s. Adjusted for higher pops over the weekend into early next week going toward WPC guidance on the low track./17/ && .AVIATION... 18Z TAF discussion: Scattered to numerous showers and storms are expected across the area this afternoon and early evening. Although VFR flight categories will prevail at sites through much of the forecast period, degraded ceilings and/or visibilities from convection observed on-station will result in categories briefly falling to MVFR/IFR status. Gusty winds and small hail will be possible with the most intense storms. Frequent lightning strikes and heavy downpours will accompany all of today's activity. Surface winds will be from the east northeast around 5 knots. These will become light to calm overnight into Thursday morning. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 89 69 87 / 31 53 32 63 Meridian 69 88 68 87 / 29 51 34 70 Vicksburg 71 89 70 88 / 28 57 28 51 Hattiesburg 68 88 68 87 / 40 63 34 73 Natchez 70 88 69 87 / 25 63 32 54 Greenville 71 89 71 88 / 22 34 22 44 Greenwood 70 89 70 88 / 22 34 22 49 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17/19
Hazardous weather outlook, May 23, 2:12 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 212 PM CDT Wed May 23 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 212 PM CDT Wed May 23 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 19 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 23, 2:14 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
214 PM CDT WED MAY 23 2018
MSZ057-058-231945-
Jasper MS-Clarke MS-
214 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JASPER AND SOUTHWESTERN
CLARKE COUNTIES UNTIL 245 PM CDT...
At 213 PM CDT, Meteorologists were tracking a strong thunderstorm
near Barnett, or 14 miles west of Quitman. This storm was nearly
stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bay Springs, Heidelberg, Stafford Springs, Barnett, Paulding,
Goodwater, Turnerville, Orange and Pachuta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3181 8910 3193 8928 3197 8932 3198 8932
3217 8893 3184 8873
TIME...MOT...LOC 1913Z 228DEG 1KT 3201 8897
JMSpecial weather statement, May 23, 3:38 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 PM CDT WED MAY 23 2018
MSZ059-061-062-232115-
Jefferson MS-Lincoln MS-Franklin MS-
338 PM CDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN...
SOUTHEASTERN JEFFERSON AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 415
PM CDT...
At 338 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mccall Creek, or 14 miles west of Brookhaven, moving northeast
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Union Church, Pleasant Hill, New Hope, Caseyville, Mccall Creek and
Vaughn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3156 9090 3177 9074 3177 9073 3170 9073
3170 9065 3156 9049 3142 9072
TIME...MOT...LOC 2038Z 226DEG 10KT 3156 9069
JMSpecial weather statement, May 23, 3:43 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Jackson MS 343 PM CDT WED MAY 23 2018 MSZ058-232115- Clarke MS- 343 PM CDT WED MAY 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLARKE COUNTY UNTIL 415 PM CDT... At 343 PM CDT, Meteorologists were tracking a strong thunderstorm near Crandall, or 14 miles east of Quitman. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Crandall. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3190 8847 3202 8861 3222 8844 TIME...MOT...LOC 2043Z 072DEG 2KT 3199 8848 JM
Special weather statement, May 23, 3:48 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Jackson MS 348 PM CDT WED MAY 23 2018 MSZ040-041-232115- Sharkey MS-Issaquena MS- 348 PM CDT WED MAY 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ISSAQUENA AND SOUTHWESTERN SHARKEY COUNTIES UNTIL 415 PM CDT... At 348 PM CDT, Meteorologists were tracking a strong thunderstorm near Onward, or 7 miles south of Rolling Fork. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cary. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3289 9088 3277 9079 3274 9094 3287 9102 TIME...MOT...LOC 2048Z 337DEG 1KT 3280 9092 JM
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:26 PM CDT | Special Weather Statement | JAN | Adams | 64 min |
| May 23, 2:14 PM CDT | Special Weather Statement | JAN | Jasper | 31 min |
| May 23, 3:38 PM CDT | Special Weather Statement | JAN | Franklin | 37 min |
| May 23, 3:43 PM CDT | Special Weather Statement | JAN | Clarke | 32 min |
| May 23, 3:48 PM CDT | Special Weather Statement | JAN | Sharkey | 27 min |
| May 23, 4:49 PM CDT | Special Weather Statement | JAN | Carroll | 26 min |
| May 23, 5:21 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 39 min |
| May 23, 5:53 PM CDT | Special Weather Statement | JAN | Newton | 37 min |
| May 23, 6:33 PM CDT | Special Weather Statement | JAN | Jasper | 27 min |
| May 23, 6:40 PM CDT | Special Weather Statement | JAN | Lamar | 50 min |
| May 23, 6:41 PM CDT | Special Weather Statement | JAN | Leake | 34 min |
| May 23, 6:55 PM CDT | Special Weather Statement | JAN | Claiborne | 35 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.